DEAR DR. ROACH: As a person with COPD, would I get any benefit from taking an 81-mg aspirin on a daily basis? Thank you for your interest. — P.T.
ANSWER: Aspirin is a serious medication that shouldn't be taken on a regular basis lightly. It has good effects and bad, and for any given person, aspirin overall can be beneficial or harmful.
Aspirin reduces the risk of heart attack in men and stroke in women, and recent studies seem to show a reduction in cancer, especially stomach and colon cancers, by about 15 percent. However, it increases the risk of bleeding, which can be serious. But in general, the higher your risk of heart disease and stroke, the more beneficial aspirin is. The U.S. Preventive Services Task Force, the advisory board for preventive services, has recommended aspirin for most men over 45 and most women over 55.
Although aspirin has no direct effect on COPD that I know of, because the vast majority of people with COPD have significant tobacco exposure, their risk for both heart disease and stroke is higher than average, so aspirin probably would be of more benefit to prevent these problems.
Always talk to your doctor before starting daily aspirin. People with a history of serious bleeding certainly shouldn't be on aspirin without specific instruction from their doctor.
The booklet on COPD explains both emphysema and chronic bronchitis, the two elements of COPD, in detail. Readers can obtain a copy by writing: Dr. Roach — No. 601, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow 4-6 weeks for delivery.
DEAR DR. ROACH: I am a type II diabetic and am suffering from severe eczema. The itching is driving me crazy, and I can't take it anymore. I can't use creams with steroids, as they raise my sugar to over 400. — D.H.
ANSWER: Eczema can indeed be quite serious. Although steroid creams often are the first-line treatment, they are by no means the only treatment available. Ultraviolet light can be of some benefit. Immunosuppressants and immunomodulators also can be very effective, because they reduce the body's reaction. However, all of these treatments have the potential for side effects as well. A dermatologist with experience in eczema should be able to talk to you about all of your options.
I am a bit surprised that steroid creams have such a powerful effect on your blood sugar. Most people don't have such a strong reaction. It's certainly worth a discussion with your endocrinologist (or whomever is managing your diabetes), as I worry that your blood sugar may be high after eating as well.
DEAR DR. ROACH: I am a 76-year-old woman and take no medications. For the past several months, I hear my pulse near my ear when I lay on my side. It can be very annoying. What is the cause of this? — R.E.
ANSWER: Hearing your pulse in your ear can be the result of a benign condition, such as wax buildup. It also may occur in people when the Eustachian tube (it connects your middle ear with the back of your throat) gets blocked and the middle ear fills with fluid. However, the most serious concern is an enlarged blood vessel (aneurism) inside the skull near the ear. See your doctor or an ENT specialist, who can examine you for wax buildup or fluid behind the eardrum.
In rare cases, you may be recommended a scan to look at the blood vessels in your head.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved